Dieting with Obstacles - Too Much Thyroid Medicine




View Full Version : Too Much Thyroid Medicine


djmommy
01-25-2006, 06:22 PM
Hi, I have a question and was wondering if any of you can answer it. What happens if you have too much of a dose of thyroid med.My doc. office just called and they are lowering it. Can this make it hard to lose weight if you have to much of a dose? I have had this for 3 years and I have been on 3 different doses. I have gained and lost weight, but within the last 5 months they have lowered it from 175 to 125 now. I did gain a huge ampount of weight which I think fairly quickly this summer. I blamed it on stress. Than a new doc. lowered it to 150. This is what I was on for a while. I went to a new doc and they lowered it to 125. I am still heavy and have just lost 12 pds on sb. Even though I lost the weight I am still heavier than I was when I started the meds and I was on 150. I do not understand why the doc. keep changing it. Did it take you all a long time to get it under contrrol? I am so sick of gaining losing gaining or not doing anything when I am trying soooooo hard. I know there are alot of questions here. But I am really wondering what are the side effects when you are taking too much medicine ? I am hopping I can blame this weight fluctuations on that.


Meg
01-25-2006, 06:55 PM
Too much thyroid replacement will make you hyperthyroid, which can be just as physically harmful as being hypo. Some of the symptoms of hyperthyroidism are:

Weight loss despite increased appetite.
Increased heart rate, higher blood pressure, nervousness, and excessive perspiration.
More frequent bowel movements, sometimes with diarrhea.
Muscle weakness, trembling hands.
Development of a goiter.
Lighter or shorter menstrual periods

I'm guessing that your doses are being adjusted based on TSH blood tests? If your TSH is too low, that means you're hyper and your thyroid dose needs to be lowered. You might want to ask your doctor what the results of your last tests were?

It can sure be frustrating when the dose keeps changing, but sometimes it needs to be tweaked a lot to get it right. Mine is so sensitive that I ended up having to alternate two different doses of Levoxyl (.175 and .200) every day to get my TSH in the right range. :dizzy: And our need for replacement hormone changes with our weight gains and losses. So be glad that you have a doctor who is checking often and working to keep you at the right level - not too high and not too low. :)

flower
01-25-2006, 09:35 PM
You sound like me a year ago. I switched from the generic version of synthroid to the name brand and I have level amounts now. You may want to give that a try if you are using the generic.


Mel
01-25-2006, 10:03 PM
You can also gain weight if you a hyperthyroid, either due to overmedication or an overactive thyroid. Weightloss is NOT a guarentee, so please don't keep you medication level too high hoping to "tremble off" a few more pounds! My thyroid has been swinging between hyper and hypo, probably on it's way to permanenet hypo, and I'm gaining in the hyper phase as well. The rest of the symptoms Meg mentioned are all there, including heart palpitations, brittle nails, hair loss, anxiety. Lovely.

Hope you get your meds regulated soon.

Mel

djmommy
01-26-2006, 09:52 AM
Thanks guys I do know that my tsh levels were .19 My free t.4 was normal. I di not have any of those symptoms. I wish I was losing at a rapid speed but nope, Been working my butt off at the gym for a month now and lost 12 pds on sb. Any other normal person would have lost more on that program. Oh well .I am thinking about going to a true thyroid doc. I just hate finding new doc. We just moved here and this is my 2nd regular doc as it is. I do have an appt in 5 weeks with a nother doc to check them out and I will have her check my levels at that point. The other doc wanted to wait4 months to recheck and I think that is to long. Especilly if I start to gain weight again. Anyway thank you for the advice.I will wait it out. One last question how did you all lose so much weight? Meg and Mel you are an inspiration.

QuilterInVA
01-26-2006, 04:25 PM
Whoo, that's why they lowered your dosage. If you lost 12 pounds in a month, that is great. What's the big rush here--you need to learn a way of eating you can live with forever, you can never go back to your bad eating habits or the weight will compe back. Thyroid medication is NOT weight loss medication. That comes from diet and exercise and what you eat. An excellent website for thyroid information is www.thyroid.about.com.

djmommy
01-26-2006, 05:14 PM
Thanks for the info I do know it is not weight med. I know I need it to stablize my weight. I am just concern becuz I am all over the board with it. I am going to a new doc. Tom. I am hoping he will either a. be a great doc. And tell me he can handle it. or B. send me to a endocrnoligist. Even though they lowered it I am at a higher weight than I was when i was on this dose a few years back. That is what concerns me.Hope fully he will explain that to me tom. Thank you for the web site. I really do appreciate all your help. How did you lose all that weight . Congrads to you.

QuilterInVA
01-31-2006, 10:01 AM
I lost all the weight with WW - currently doing the Core plan. I walk just 2 miles a day, 7 days a week. My doctor told me not to start a strenuous exercise program that I couldn't keep up or as soon as I slowed down I'd gain. I've kept it off since 1977 so it works well for me.

djmommy
02-08-2006, 10:53 AM
I think I may start doing the core it is similar to south beach and I am liking the south

Mima
02-17-2006, 08:00 AM
Hi-too much med can cause bone loss so it's important to keep your levels correct. Mima

bluedevil
02-17-2006, 04:16 PM
My doctor switched me from .175 to .150 recently when my most recent tsh tests showed an almost non-functioning thyroid. My weight loss has slowed down somewhat, but that could be because I'm getting closer to my goal weight. I went from averaging about 1.5 lbs lost per week to about 1 lb per week - nothing too major.

To be honest, I don't feel any differently. I didn't have any of the hyperthroid symptoms. But my tsh levels pretty quickly returned to normal with the lower dosage.